Incidence of mucocutaneous reactions in children treated with niflumic acid, other nonsteroidal antiinflammatory drugs, or nonopioid analgesics.
Pediatrics (English Edition) , Volume 116 - Issue 1
Background and OBJECTIVE: Results from a relatively small case-control study recently showed that niflumic acid increases the risk of serious mucocutaneous reactions in children. As a consequence, the Italian Ministry of Health sent a "Dear Doctor" letter in June 2001 to warn pediatricians about the alleged adverse effects. The objective of this study was to estimate and compare the incidence of mild and severe mucocutaneous reactions among children using niflumic acid, other nonsteroidal antiinflammatory drugs (NSAIDs), or nonopioid analgesics. DESIGN: Retrospective cohort study. SETTING: Italy is one of the few countries in which a specific primary care system is devoted to children up to 14 years of age: every child is registered at birth and receives free medical care from 1 of the approximately 6000 family pediatricians working for the National Health Service. This study was conducted with the Pedianet network of Italian family pediatricians who use computerized electronic patient records for routine care; 185 pediatricians participated in the study. The patient records comprise information on demographics, diagnoses, symptoms, prescriptions, referrals, laboratory examinations, and hospitalizations. PARTICIPANTS: Children aged 0 to 14 years and registered with 1 of the collaborating pediatricians between January 1, 1998, and May 31, 2001. MAIN OUTCOME MEASURES: The incidence rate of severe (hospitalized or referred) and mild mucocutaneous reactions (exanthema, disseminated or localized pruritus, urticaria, angioedema, fixed eruption, dermatitis, erythema multiforme, vesicles, bullae, pustules, toxic epidermal necrolysis, purpura, and vasculitis) was estimated during use of niflumic acid, other NSAIDs, or nonopioid analgesics. For each episode of drug use, the following covariates were assessed: age, gender, region, year, indication for study drug, use of antibiotics, antimycotic agents, glucocorticoids, and other NSAIDs. Multivariate Poisson regression analysis was used to estimate the adjusted relative risk of mucocutaneous disorders during use of niflumic acid compared with use of other NSAIDs or use of acetaminophen alone. RESULTS: The population included 193727 children, 45351 of whom received at least 1 of the study drugs. The most frequently prescribed drugs were niflumic acid, acetaminophen, and propionic acid derivatives (ketoprofen and flurbiprofen). Users of niflumic acid (n = 32150) were younger and slightly more often had otitis media or upper respiratory tract infections as an indication compared with the other NSAIDs. During use of the various study drugs we identified 1451 mild mucocutaneous events and 42 severe reactions. The incidence rates of severe and mild mucocutaneous reactions after the administration of any study drug were 10.3 per 100000 exposure person-days and 3.7 per 1000 exposure person-days, respectively. Both incidence rates decreased strongly with increasing age. In comparison with other NSAIDs, the adjusted relative risks of niflumic acid were 0.5 (95% confidence interval: 0.23-1.27) for severe and 0.9 (95% confidence interval: 0.79-1.11) for mild mucocutaneous reactions. The use of acetaminophen as a reference category instead of other NSAIDs, restriction of the children to those who received NSAIDs for respiratory tract infections, or restriction to those who did not use antibiotics never revealed an increased risk of serious or mild mucocutaneous reactions during use of niflumic acid. CONCLUSIONS: In comparison with other NSAIDs or acetaminophen, niflumic acid is not associated with an increased risk of severe or mild mucocutaneous reactions in children. This was true for the different age groups and various types of mucocutaneous reactions, was independent of the concomitant use of antibiotics, and was not sensitive to changes in our assumptions regarding exposure and outcomes.
|Adolescent, Analgesics, Non-Narcotic/*adverse effects/therapeutic use, Anti-Inflammatory Agents, Non-Steroidal/*adverse effects/therapeutic use, Child, Child, Preschool, Cohort Studies, Drug Eruptions/*etiology, Drug Utilization, Humans, Infant, Niflumic Acid/*adverse effects/therapeutic use, Stomatitis/chemically induced|
|Pediatrics (English Edition)|
|Organisation||Erasmus MC: University Medical Center Rotterdam|
Sturkenboom, M.C.J.M, Nicolosi, A, Cantarutti, L, Mannino, S, Picelli, G, Scamarcia, A, & Giaquinto, C. (2005). Incidence of mucocutaneous reactions in children treated with niflumic acid, other nonsteroidal antiinflammatory drugs, or nonopioid analgesics. Pediatrics (English Edition), 116(1). doi:10.1542/peds.2004-0040